Alert archive / Georgia / Special Weather Statements in 2017
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at May 12, 2017, 2:17 PM EDT for Catoosa County, Walker County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2017, 2:17 PM EDT (18:17 UTC)
- Expired
- May 12, 2017, 2:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.75 in
- Wind
- 50
Counties Catoosa County, GA, Walker County, GA
The radar
The Northeast Alabama radar (KHTX), 94 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
120
WWUS82 KFFC 121817
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
217 PM EDT FRI MAY 12 2017
GAZ002>004-121845-
Whitfield GA-Catoosa GA-Walker GA-
217 PM EDT FRI MAY 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITFIELD...CATOOSA AND
WALKER COUNTIES UNTIL 245 PM EDT...
At 217 PM EDT...a strong thunderstorm was over Noble, or near
Lafayette...moving northeast at 20 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Lafayette, Ringgold, Fort Oglethorpe, Chickamauga, Varnell, Tunnel
Hill, Cohutta, Naomi, Noble, Indian Springs, Wood Station,
Graysville, Blue Spring, Linwood, Boynton, Beaumont, Rock Spring, Red
Clay S.p. and Apison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3499 8485 3497 8482 3463 8527 3476 8542
3499 8513
TIME...MOT...LOC 1817Z 225DEG 25KT 3476 8529
HAIL...0.75IN
WIND...50MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 12, 12:40 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 12, 12:40 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion...Updated National Weather Service Peachtree City GA 1240 PM EDT Fri May 12 2017 .UPDATE... 12z Aviation update below. Baker && .PREV DISCUSSION... /Issued 356 AM EDT Fri May 12 2017/ .SHORT TERM /Today through Saturday/... Regime will be dominated by an approaching rather broad low pressure system translated by a upper shortwave that is progged to dampen as it digs SEWD tonight into Saturday. Resultant pops and thunderstorm coverage will be fairly difficult to pinpoint overall (especially if you buy into one hi-res solution versus another). Have kept trend similar to previous thinking and focused on areas of greatest low/mid level forcing. Gradual ramp up from slight shower/isolated storms in the far north this morning to likely/categorical pops across NW majority of CWA by late afternoon/evening then broaden out chances into Saturday morning as the trough axis/edge of moisture field starts to push across the area. Still in a Marginal Risk for Day 1 SPC outlook, though overall convective environment not too impressive. Short term model consensus gets us in the 1000-1500 J/kg range of attainable CAPE later today but shear parameters are marginal at best (mainly some 30-40 kts of deep layer bulk shear). Nam BUFR soundings also indicate a mid level cap could inhibit some greater destabilization. Will continue mention of some strong or few severe possible with damaging winds or up to quarter inch hail in the strongest storms. Saturday afternoon will have a more SE transition to the instability axis, though a couple strong storms could be possible mainly in east central GA before aforementioned low/shortwave is east of the CWA. Gradual clearing from the west should get the majority of the area in partly cloudy to mostly clear by late afternoon and a return to a N/NW flow. Temps today should be close to slightly above climo norms given increasing cloud cover and precip potential ahead of system, then about 3-5 deg below norm for Saturday with a cooler/drier airmass building in from the TN valley. Baker && .LONG TERM /Saturday Night through Thursday/... The upper trough and surface front will just be exiting the forecast area to start the long term with just small pops for the far se counties for Saturday evening. Otherwise a rather quiet long term forecast with dry weather Sunday through Tuesday as an upper ridge moves over the forecast area. A southerly flow eventually develops with some increasing low level moisture while the upper ridge moves east of the area. This allows for diurnal chances for showers and storms over mainly the ne mountains on Wednesday and a larger portion of n and central GA on Thursday. Temperatures start within a couple degrees of normal through Sunday night then rise above normal starting with highs on Monday. BDL && .AVIATION... 18Z Update... Mainly VFR conditions expected outside of convection through 00Z. Will see scattered to widespread MVFR conditions developing between 00Z and 06Z. Local areas of IFR or lower conditions developing 00- 06Z, becoming scattered 06Z-14Z. West to southwest winds 7-10kt w/ gusts 15-20kt through 00Z, diminishing somewhat to 3-7kt and becoming a bit variable in direction after 00Z. Expecting scattered or greater coverage of showers and thunderstorms moving into the northwest currently to spread south and east across the area through 06Z then diminishing some in coverage. //ATL Confidence...18Z Update... Medium. 20 && .PRELIMINARY POINT TEMPS/POPS... Athens 84 62 75 55 / 70 70 60 0 Atlanta 81 64 76 58 / 70 80 50 0 Blairsville 75 57 72 47 / 80 80 50 0 Cartersville 79 61 75 54 / 70 80 40 0 Columbus 84 66 80 60 / 70 80 50 0 Gainesville 80 61 74 56 / 70 80 50 0 Macon 86 65 80 58 / 50 60 60 5 Rome 79 61 76 54 / 80 80 30 0 Peachtree City 82 62 76 56 / 70 80 50 0 Vidalia 90 67 82 62 / 20 60 60 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baker LONG TERM....BDL AVIATION...Baker
Hazardous weather outlook, May 12, 4:35 AM EDT, 9 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 435 AM EDT Fri May 12 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-131000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 435 AM EDT Fri May 12 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Thunderstorms are likely today into tonight. A few storms may be severe with the main hazards being damaging winds, hail, Frequent lightning and brief heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Thunderstorms will be most likely over the east and southern portions of the forecast area on Saturday. No hazardous weather is expected Sunday through Tuesday. There is a small chance for thunderstorms in the northeast mountains Wednesday afternoon with chances across north and west central Georgia on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, May 12, 2:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
217 PM EDT FRI MAY 12 2017
GAZ002>004-121845-
Whitfield GA-Catoosa GA-Walker GA-
217 PM EDT FRI MAY 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITFIELD...CATOOSA AND
WALKER COUNTIES UNTIL 245 PM EDT...
At 217 PM EDT...a strong thunderstorm was over Noble, or near
Lafayette...moving northeast at 20 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Lafayette, Ringgold, Fort Oglethorpe, Chickamauga, Varnell, Tunnel
Hill, Cohutta, Naomi, Noble, Indian Springs, Wood Station,
Graysville, Blue Spring, Linwood, Boynton, Beaumont, Rock Spring, Red
Clay S.p. and Apison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3499 8485 3497 8482 3463 8527 3476 8542
3499 8513
TIME...MOT...LOC 1817Z 225DEG 25KT 3476 8529
HAIL...0.75IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:46 PM EDT | Special Weather Statement | FFC | Polk | 29 min |
| May 12, 4:13 PM EDT | Special Weather Statement | FFC | Haralson | 47 min |
| May 12, 4:21 PM EDT | Special Weather Statement | FFC | Bartow | 24 min |
| May 12, 4:46 PM EDT | Special Weather Statement | FFC | Cherokee | 44 min |
| May 12, 5:22 PM EDT | Special Weather Statement | FFC | Cobb, Paulding | 23 min |
| May 12, 5:45 PM EDT | Special Weather Statement | FFC | Forsyth | 30 min |
| May 12, 6:11 PM EDT | Special Weather Statement | FFC | Gwinnett | 34 min |
| May 12, 6:15 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Gwinnett | 30 min |
| May 12, 6:25 PM EDT | Special Weather Statement | FFC | Hall | 50 min |
| May 12, 6:43 PM EDT | Severe Thunderstorm Warning | FFC | Barrow, Gwinnett | 47 min |
| May 12, 7:01 PM EDT | Special Weather Statement | FFC | Banks | 29 min |
| May 12, 7:47 PM EDT | Special Weather Statement | FFC | Chattooga | 43 min |
Nearby
Special Weather Statements in Georgia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.